Hail, Lac Qui Parle
- When
- May 10, 5:15 PM CST
- Where
- Lac Qui Parle County, 2.35 mi E of Dawson
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.936, -96.023
A broken line of thunderstorms developed across eastern South Dakota ahead of a cold front and weak low pressure near Aberdeen. These storms moved northeast into west central Minnesota and produced penny size hail near Dawson.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A broken line of thunderstorms developed across eastern South Dakota ahead of a cold front and weak low pressure near Aberdeen. These storms moved northeast into west central Minnesota and produced penny size hail near Dawson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 10, 1:34 PM CST, 3 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 234 PM CDT SAT MAY 10 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 235 PM CDT SAT MAY 10 2014 SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE FORECAST AREA THROUGH MIDNIGHT. THE THREAT FOR SEVERE WEATHER IS LOW...AND THE BEST CHANCE FOR HAIL AND WIND EXISTS ACROSS WEST CENTRAL AND SOUTHWEST MINNESOTA. WEAK SURFACE LOW NEARLY CO-LOCATED WITH NICE SHORTWAVE DIGGING IN ACROSS SOUTH DAKOTA THIS AFTERNOON. THE COMBINATION OF SURFACE HEATING...WEAK MOISTURE TRANSPORT AND LIFT IS PROMOTING CONVECTIVE INITIATION ACROSS SOUTHWEST MINNESOTA AND NORTHERN IOWA. THE CURRENT SHOWERS EXTEND ALONG A NW-SE AXIS OF HIGHER PWATS /0.70"-0.90"/ PER THE 19Z SURFACE RAP ANALYSIS. THE SBCAPE IS WEAK BUT THE APPROACH SHORTWAVE IS HELPING TO STEEPEN THE MID LEVEL LAPSE RATE TO 7-7.5C/KM IN WESTERN MINNESOTA. THE UPPER FLOW IS PRETTY WEAK BUT THERE SHOULD BE ENOUGH FORCING AND SHEAR TO PROMOTE MULTI-CELL CONVECTIVE MODE AND A SLIGHT CHANCE FOR HAIL AND GUSTY WINDS WITH THE STRONGEST UPDRAFTS. THIS IS ESPECIALLY TRUE FROM 4-7PM WHERE THE SFC-6KM MAX LAYER THETA-E DIFFERENCE IS BETWEEN -15C AND -20C IN WESTERN MN. FARTHER EAST IN EASTERN MN AND WESTERN WI...THE CONVECTIVE POTENTIAL IS LOWER /ALTHOUGH THERE SHOULD STILL BE A HEALTHY BAND OF SHOWERS WITH GOOD VERTICAL EXTENT AND IN-CLOUD LIGHTNING/. MANY OF THE HI-RES WRF SIMULATIONS /SPC...HOPWRF...NCEP/ HAVE THE RAIN CLEARING MN BY ABOUT 9PM AND WESTERN WI BY ABOUT MIDNIGHT. THERE WILL BE A BREAK IN THE PRECIP BEFORE ISENTROPIC LIFT WITH THE STRENGTHENING SOUTHERN PLAINS LOW STARTS TO SPREAD SHOWERS AND STORMS INTO SOUTHERN MINNESOTA BY TOMORROW AFTERNOON. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 235 PM CDT SAT MAY 10 2014 THE LONG TERM PORTION OF THE FORECAST WILL BE ACTIVE FROM THE GET- GO...WITH A SURFACE TROUGH EXPECTED TO BE NOSING INTO SOUTHERN MN AT 00Z MONDAY. THUNDERSTORMS /LIKELY SEVERE/ ARE EXPECTED TO BE ONGOING TO THE SOUTH...WITH THE THREAT FOR STRONG THUNDERSTORMS SHIFTING NORTH INTO SOUTH CENTRAL/EAST MN AND WEST CENTRAL WI ON SUNDAY NIGHT AS THE INSTABILITY GRADIENT LIFTS NORTH. PRECIPITABLE WATER VALUES INCREASE TO AROUND 200 PERCENT OF NORMAL /1.5 INCHES/...SO HEAVY RAIN PRODUCING THUNDERSTORMS ARE CERTAINLY A POSSIBILITY AS LLVL MOISTURE TRANSPORT ENSUES SUNDAY NIGHT AND MONDAY. COULD STILL POTENTIALLY SEE AMOUNTS CURTAILED A BIT DUE TO THE CONVECTION TO THE SOUTH...BUT STILL THINK 1-2 INCH TOTALS ARE QUITE POSSIBLE BETWEEN SUNDAY EVENING AND MONDAY MORNING ALONG THE INTERSTATE 90 CORRIDOR OF SOUTH CENTRAL AND SOUTHEAST MN...AND EAST OF INTERSTATE 35 FROM THE TWIN CITIES ACROSS WEST CENTRAL WI. MONDAY AFTERNOON/EVE WILL BE ANOTHER WINDOW OF TIME WHEN STRONG TO SEVERE STORMS COULD SKIRT THE SOUTHEASTERN BORDER OF THE FORECAST AREA...NAMELY ACROSS WEST CENTRAL WI. MONDAY NIGHT AND TUESDAY THE MID LEVEL TROUGH PIVOTS ACROSS THE AREA AND SUPPLIES ANOTHER ROUND OF SHOWERS...ALTHOUGH THE THUNDER POTENTIAL WILL HAVE LOWERED NOTABLY AND COVERAGE SHOULD BE MORE SCATTERED IN NATURE. MODEL TRENDS FOR WEDNESDAY...PARTICULARLY THE 10.12Z ECMWF WERE TO KEEP THE NORTHERN AND SOUTHERN STREAM ENERGY A BIT MORE DISJOINTED...HENCE LEAVING THE LOCAL AREA IN BETWEEN THE MAIN AREAS OF FORCING. HOWEVER...COULD STILL SEE A FEW INSTABILITY SHOWERS ON WEDNESDAY THROUGH THE END OF THE WEEK AS THE NORTHERN STREAM TROUGH SAGS INTO THE UPPER MIDWEST AND GREAT LAKES REGION. NO SURPRISE THAT TEMPERATURES WILL BE COOL NEXT WEEK...AS H85 TEMPERATURES FLIRT WITH 0 CELSIUS FROM TUESDAY THROUGH FRIDAY. WILL NEED TO MONITOR THE POTENTIAL FOR FROST DURING THE OVERNIGHT PERIODS...WITH THE GROWING SEASON NEARING. BETTER NEWS /IN THE FORM OF WARMER TEMPERATURES/ IS EXPECTED TO ARRIVE FOR NEXT WEEKEND...AS THE TROUGH LIFTS TO HUDSON BAY AND WESTERN RIDGING BUILDS TOWARD THE CENTRAL CONUS. EXPECT TO SEE 60S BACK IN THE FORECAST FOR NEXT SATURDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 148 PM CDT SAT MAY 10 2014 SHOWERS AND THUNDERSTORMS WILL CONTINUE TO EXPAND TO THE NORTHEAST OVER THE NEXT SEVERAL HOURS. THUNDER CHANCES TODAY ARE DEFINITELY BETTER AT KAXN/KRWF/KSTC...THAN THE TAF SITES TO THE EAST. VFR CONDITIONS SHOULD STILL DOMINATE OUTSIDE MVFR CEILINGS AND BRIEF MVFR/IFR VISIBILITY WITH HEAVIER DOWNPOURS OF RAIN. THE RAIN WILL CLEAR THIS EVENING. KMSP... WE ARE HIGHLY CONFIDENT IN RAIN LATE THIS AFTERNOON AND EARLY EVENING...BUT THE THREAT FOR THUNDER IS ADMITTEDLY BETTER TO THE WEST OF THE AIRPORT. WE STILL EXPECT HEALTHY SHOWER WITH AT LEAST IN CLOUD LIGHTNING OVER KMSP BETWEEN 5-7 PM. /OUTLOOK FOR KMSP/ SUN...MVFR POSSIBLE. LIKELY -SHRA. WINDS SW TO NW 10-15KTS. MON...MVFR LIKELY. IFR POSSIBLE. LIKELY -SHRA. WINDS NW 10KTS. TUE...MVFR POSSIBLE. ISO-SCT -SHRA. WINDS W-NW 15-25KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...CLF LONG TERM...LS AVIATION...CLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 125 PM CDT SAT MAY 10 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 111830- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 125 PM CDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS MAY PRODUCE SMALL HAIL OR GUSTY WINDS. THE BEST CHANCE FOR STORMS IS ACROSS SOUTHWEST AND SOUTH CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE LIKELY FROM SUNDAY THROUGH MONDAY. A FEW OF THE STORMS OVER SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN COULD BE SEVERE SUNDAY NIGHT AND MONDAY. IN ADDITION TO THE THREAT FOR SEVERE WEATHER...HEAVY RAIN IS ALSO POSSIBLE IN THESE AREAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
227 PM CDT SAT MAY 10 2014
MNZ064-065-073-102015-
REDWOOD-RENVILLE-YELLOW MEDICINE-
227 PM CDT SAT MAY 10 2014
...THUNDERSTORMS MOVING INTO REDWOOD...RENVILLE AND YELLOW MEDICINE
COUNTIES THROUGH 315 PM CDT...
AT 222 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES WEST OF REDWOOD FALLS...OR 12 MILES SOUTHEAST
OF UPPER SIOUX AGENCY. THIS STORM WAS MOVING NORTH AT 30 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BELVIEW.
SACRED HEART.
RENVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4489 9536 4489 9513 4489 9512 4450 9529
4452 9542
TIME...MOT...LOC 1927Z 193DEG 25KT 4463 9532
JRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
447 PM CDT SAT MAY 10 2014
MNZ054-064-102215-
LAC QUI PARLE-YELLOW MEDICINE-
447 PM CDT SAT MAY 10 2014
...THUNDERSTORMS MOVING INTO LAC QUI PARLE AND YELLOW MEDICINE
COUNTIES THROUGH 515 PM CDT...
AT 442 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR LAKE COCHRANE REC AREA. THIS STORM WAS MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BURR.
FLORIDA CREEK WILDLIFE MANAGEMENT AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4481 9646 4500 9641 4495 9615 4463 9636
4464 9646 4478 9647 4480 9646
TIME...MOT...LOC 2147Z 204DEG 26KT 4475 9640
JRBThe Sioux Falls radar (KFSD), 160 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506450.